Hail, Wabaunsee
- When
- August 29, 6:26 PM CST to 6:27 PM CST
- Where
- Wabaunsee County, 3.02 mi WNW of Alma
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -96.330
Ping pong ball sized hail reported.
A supercell thunderstorm developed along a front late on 8/29 and produced large hail and strong winds in Wabaunsee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A supercell thunderstorm developed along a front late on 8/29 and produced large hail and strong winds in Wabaunsee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 29, 5:11 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 611 PM CDT Mon Aug 29 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 233 PM CDT Mon Aug 29 2022 Key Points: - Scattered thunderstorms will be possible this afternoon, mainly along a south-moving cold front. A few storms could become strong to severe. - If a storm does become severe, the main threats will include small hail, heavy rains, and damaging winds. - Rain lingers overnight into early Tuesday AM with dry and seasonable weather for the remainder of the work week. Water vapor imagery this afternoon shows a strong upper low just north of the Minnesota/Canada border. An associated trough axis extends south into the Midwest where a surface front will induce storms later this afternoon. Currently across Kansas, surface observations show a very warm and moist boundary layer with temperatures in the low 90s and dewpoints in the low to mid 70s. This will lead to heat indicies approaching 105 this afternoon in parts of east-central Kansas. Visible satellite observations show the frontal boundary pushing southwards towards I-70, nearing Manhattan. Afternoon heating has begun to erode a capping inversion in place over the area, and has led to free convection in far east- central and southeastern Kansas. Outflow moving north from these storms has begun to initiate isolated updrafts and could continue convection into east-central Kansas as inhibition diminishes. While the environment will not yield much wind shear for storms to tap into, steep mid-level lapse rates approaching 8.5 C/km will lead to ample amounts of CAPE for convection to utilize. As the frontal boundary pushes southwards and inhibition weakens, scattered storms, some becoming strong to severe, will form along the front. Latest runs of CAMs show the area between I-70 and I-35 being the best area for convective initiation. Recent trends in CAMs have also showed later onset of convection along the front with development likely between 22-00z. Given the excessive thermodynamic energy in place and inverted-V soundings, hazards with thunderstorms this afternoon and evening include hail up to 1-inch in diameter and damaging winds. Ensemble guidance continues to show PWAT values of 1.6 - 1.8 inches just ahead of the front, so localized heavy rainfall will also be possible. As the frontal boundary pushes south this evening, thunderstorm intensity will diminish and lingering stratiform precipitation will continue behind the main surface front. Scattered rain will diminish by early Tuesday AM with skies quickly clearing by late morning. High pressure will settle into the area with a light north wind to aid in keeping high temperatures in the mid to upper 80s during the afternoon. Drier weather will once again be the main headline as surface ridging and weak northwesterly upper flow sits over the region through the work week. Medium range models do have a few disturbances embedded in the northwesterly flow move into the region, but precipitation chances should remain to the north of the forecast area. Otherwise, high temperatures will remain seasonable in the upper 80s and lows in the low 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 611 PM CDT Mon Aug 29 2022 The chances for at least some convection near the terminals will continue as a front interacts with plentiful low-level moisture. Activity has been scattered and fairly short-lived, keeping VCTS/VCSH as the best route. Have cut-off the end time of precip based on recent trends. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Griesemer AVIATION...65
Hazardous Weather Outlook National Weather Service Topeka KS 236 PM CDT Mon Aug 29 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-301945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 236 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop near Interstate 70 late this afternoon or early this evening. Storms will be capable of producing damaging wind gusts, small hail and heavy rain. Storm intensity should begin to diminish after sunset. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
133 PM CDT Mon Aug 29 2022
KSZ054-291900-
Lyon-
133 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of west central Lyon
County through 200 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Americus, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia and Americus.
This includes the following highways...
Interstate 35 between mile markers 128 and 133.
Kansas Turnpike between mile markers 120 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 9636 3855 9635 3848 9606 3831 9624
TIME...MOT...LOC 1833Z 213DEG 10KT 3842 9631
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FlanaganSpecial Weather Statement
National Weather Service Topeka KS
400 PM CDT Mon Aug 29 2022
KSZ010-022-023-292130-
Pottawatomie-Riley-Marshall-
400 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of north central Riley,
north central Pottawatomie and southwestern Marshall Counties through
430 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Blue Rapids, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blue Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3969 9643 3947 9647 3955 9671 3967 9670
TIME...MOT...LOC 2100Z 275DEG 9KT 3961 9662
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FlanaganSpecial Weather Statement
National Weather Service Topeka KS
703 PM CDT Mon Aug 29 2022
KSZ036-037-300030-
Geary-Morris-
703 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southwestern Geary
and northwestern Morris Counties through 730 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview Plaza, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction City, Grandview Plaza and Dwight.
This includes Interstate 70 between mile markers 292 and 305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3882 9689 3887 9689 3887 9691 3904 9694
3909 9678 3909 9674 3908 9674 3908 9673
3909 9673 3909 9671 3907 9671 3907 9670
3881 9655
TIME...MOT...LOC 0003Z 340DEG 7KT 3901 9681
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
714 PM CDT Mon Aug 29 2022
KSZ038-300045-
Wabaunsee-
714 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southwestern
Wabaunsee County through 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alma, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma and Volland.
This includes Interstate 70 between mile markers 323 and 328.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3878 9639 3883 9639 3883 9647 3902 9650
3904 9650 3904 9639 3908 9639 3910 9629
3877 9606
TIME...MOT...LOC 0014Z 331DEG 9KT 3900 9636
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LaflinThe Topeka radar (KTWX), 10 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Ping pong ball sized hail reported.
Report of 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054061, 1054062.